Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 15, 2003, 9:54 PM CST for Chilton County, Dallas County, Perry County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2003, 9:54 PM CST (03:54 UTC)
- Expired
- Feb 15, 2003, 11:00 PM CST
- In force
- 66 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Chilton County, AL, Dallas County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 15, 5:40 PM CST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 160354
SVRBHM
ALC021-047-105-160500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
955 PM CST SAT FEB 15 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHILTON COUNTY IN ALABAMA
PERRY COUNTY IN ALABAMA
DALLAS COUNTY IN SOUTH CENTRAL ALABAMA
* UNTIL 1100 PM CST
* AT 955 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 19 MILES WEST OF MAPLESVILLE TO
ORRVILLE...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS
INCLUDE...JEMISON...SELMA...AND SELMONT.
TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3224 8738 3253 8718 3278 8728 3283 8689
3295 8688 3300 8676 3274 8666 3267 8671
3267 8691 3254 8692 3246 8687 3240 8692
3230 8716
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 2:30 PM CST, 7 hours 24 minutes earlier.
Area forecast discussion, Feb 15, 2:30 PM CST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR WORD USAGE NATIONAL WEATHER SERVICE BIRMINGHAM, AL 230 PM CST SAT FEB 15 2003 FORECAST QUANDARIES...TSTM DEVELOPMENT TIMING AND STRENGTH...HEAVY PRECIP...CLEAR OUT PCPN TIMING...POPS...AND TEMPS. OK...CLDY N...WITH BREAKS NOTED TOWARD THE S. TEMPS UPPER 60S N IN CLDY AREAS TO UPPER 70S W AND S. DEWPOINTS APPROACHING THE LOWER 60S...WITH SWLY WIND FLOW DEVELOPING. TRAINING OF RAIN TO OUR SW THRU N...WITH SOME ISOLATED SHWRS DEVELOPING. AREA OF TS DEVELOPING ACROSS LA INTO W GULF. SFC LOWS POSITIONED IN CNTRL AND W AR ALONG COLD FRONTAL BOUNDARY STRECHING FROM JUST N OF TN BORDER SEWD INTO TX. WARM FRONTAL BOUNDARY EXTENDING E FROM JUST N OF TN BORDER POSITION INTO MID ATLANTIC STATES. UNIDIRECTIONAL PROGRESSIVE SWLY FLOW DEVELOPING ALOFT. 12Z SAT REGIONAL MODEL EVOLUTIONS THRU 12Z TUE ALOFT ARE IN GENERAL GOOD AGREEMENT. SOME DISCREPANCIES IN SFC SOLUTION FORECASTS. GFS CONTINUES TO OVERDEVELOP PRECIP COVERAGE. ON OTHER HAND...ETA/MESO-ETA HAVE HAD GOOD RUN TO RUN CONSISTENCIES...AND WILL THUS LEAN TOWARD. LOWS AND ASSOCIATED FRONTS ARE EXPECTED TO SLOWLY SAG SE FROM CURRENT POSITIONS INTO THE TN VALLEY AND S MS RIVER VALLEY BY EARLY THIS EVENING... WITH ONE CNTRL LOW POSITIONED ACROSS N MS...WITH TRAILING COLD FRONT TO S...AND WARM FRONT MOVING INTO N AL AROUND MIDNIGHT. LOWS WILL THEN MOVE SEWD INTO CNTRL AL BY SUN MORNING...DRAGGING A COLD FRONT ACROSS STATE DURING THE DAY. LOW SHOULD BE POSITIONED NEAR DOTHAN BY EARLY SUNDAY EVENING...WITH FRONT FINALLY BEING PUSHED TO E AFTER MIDNIGHT SUN. MAIN UPPER LEVEL TROUGH NOT EXPECTED TO PUSH E OF AREA UNTIL MON AFTERNOON...WITH SFC RIDGING AND NWLY FLOW DEVELOPING AFTERWARDS. TSTM DEVELOPMENT TIMING AND STRENGTH WILL PLAY AN IMPORTANT ROLE HERE. SPC ONLY PLACING FAR SE ZONES IN SLIGHT RISK CATEGORY TONIGHT...BUT PLACING AREAS ALONG AND JUST S OF AN ALICEVILLE...TO BHM...TO ANB...TO ROANOKE LINE IN A SLIGHT RISK FOR SUN. SOME QUESTION OF WHETHER CURRENT CONVECTION ACROSS LA AND W GULF WILL CUT OFF BEST MOISTURE AVAILABILITY TO OUR S. IF ANY TSTM THAT DUE DEVELOP REACH SVR THRESHOLDS...DAMAGING WINDS WILL BE THE MAIN CONCERN. STILL BELIEVE BEST INSTABILITY WILL BE JUST AHEAD AND ALONG FRONTAL BOUNDARY. WITH THIS IN MIND...WILL GO WITH HIGHEST POPS SE AND N LOCATIONS FOR TONIGHT...AND TAPER OFF TO LOWER POPS SE. MODELS INSTABILITY INDICES SHOWING BEST INSTABILITY AFTER MIDNIGHT. THUS...WILL CONTINUE WITH STRONG TSTMS WORDING WITH DAMAGING WINDS...BUT SHIFT IT TOWARD THE EARLY MORNING HRS W AND S. WILL ELIMINATE THIS WORDING ACROSS E ZONES. WILL STRETCH THIS WORDING INTO MORNING HRS. STRENGTH OF LOW LEVEL WINDS FIELDS WILL DIMINISH AS THE DAY PROGRESSES ON SUN. WILL GO WITH HIGH CATEGORICAL POPS ALL LOCATIONS ON SUN. DO EXPECT TO SEE HEAVIER RAINFALL AMOUNTS NW AND W THRU PERIOD...BUT AT THIS TIME DO NOT ANTICIPATE RAINFALL AMOUNTS CAPABLE OF PRODUCING ANY FLOODING. THUS...WILL LEAVE THIS ISSUE ALONE FOR NOW...AND WAIT FOR FURTHER MODEL RUNS FOR CLARIFICATION. DO EXPECT RAIN TO END BY THE EARLY MORNING HRS OF MONDAY...AND WILL GO WITH 40 PERCENT E TO 50 PERCENT S...TAILORED DOWN TO 30 PERCENT OTHER LOCATIONS. REST OF WEEK...A SERIES OF LOW PRESSURE SYSTEMS WILL TRAIN ACROSS THE AREA THRU THE REMAINDER OF THE FORECAST PERIOD...STARTING LATE WED. TEMPS...WILL GENERALLY LEAN TOWARD ETA MOS GUIDANCE VALUES. EXPECT TEMPS TO SLIGHTLY WARM DURING THE MORNING HRS ON SUN. THANKS FOR COORDINATION HUN PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY... BHM RB 058/060/040/050/037 ++300 MGM RB 060/065/044/055/042 ++300 .BHM...NONE. 89 JBW
Hazardous weather outlook, Feb 15, 7:22 PM CST, 2 hours 32 minutes before
ALZ011>015-017>050-160215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 722 PM CST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TONIGHT)... AN UNSEASONABLY WARM AND MOIST ATMOSPHERE RESIDES ACROSS MUCH OF ALABAMA THIS EVENING. SURFACE LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT...WILL VERY SLOWLY PUSH TOWARDS ALABAMA THROUGH THE REMAINDER OF THE EVENING. THE LOW WILL MOVE INTO NORTHERN ALABAMA BY DAYBREAK. SHOWERS AND THUNDERSTORMS WILL CONTINUE SPREADING INTO THE WESTERN HALF OF THE STATE THIS EVENING. THE RAIN COVERAGE WILL SLOWLY INCREASE OVERNIGHT FROM WEST TO EAST. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY WEST OF INTERSTATE 65. ISOLATED TORNADOES AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. THE STORMS SHOULD SLOWLY WEAKEN INTO EASTERN ALABAMA...BUT ISOLATED STORMS COULD BECOME SEVERE OVERNIGHT. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... THE SURFACE COLD FRONT WILL SLOWLY MOVE THROUGH AREA ON SUNDAY. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WITH THIS FEATURE. ONCE AGAIN...SOME OF THE STORMS WILL BE STRONG GENERALLY SOUTH OF INTERSTATE 20...PRODUCING SMALL HAIL AND GUSTY WINDS. ISOLATED STORMS COULD REACH SEVERE LIMITS. THE THUNDERSTORM ACTIVITY WILL DIMINISH THROUGH THE LATE AFTERNOON HOURS. NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THROUGH TONIGHT.
In the hours before
Special weather statement, Feb 15, 7:28 PM CST, 2 hours 26 minutes before
ALZ030-031-039-160230- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 728 PM CST SAT FEB 15 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR MARENGO...SUMTER AND GREENE COUNTIES UNTIL 830 PM CST... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA UNTIL 10 PM. AT 727 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF GAINESVILLE TO 12 MILES SOUTHWEST OF BELLAMY...MOVING EAST AT 15 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR LIVINGSTON...GAINESVILLE...EPES...BELLAMY...BOLIGEE...CLINTON... FORKLAND...DEMOPOLIS...AND EUTAW THROUGH 830 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 7:43 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 62 min |
| Feb 15, 7:51 PM CST | Severe Thunderstorm Warning | BMX | Greene, Tuscaloosa | 54 min |
| Feb 15, 8:11 PM CST | Severe Thunderstorm Warning | BMX | Hale | 49 min |
| Feb 15, 8:50 PM CST | Severe Thunderstorm Warning | BMX | Hale, Marengo, Perry | 55 min |
| Feb 15, 9:19 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 41 min |
| Feb 15, 10:16 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 44 min |
| Feb 15, 10:36 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 54 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.